Browse

You are looking at 1 - 2 of 2 items for :

  • Hyperthyroidism x
  • Radionuclide therapy x
  • Diagnosis and Treatment x
  • Hyperthyroidism x
Clear All
Open access

Maria Tomkins, Roxana Maria Tudor, Diarmuid Smith and Amar Agha

Summary

This case is the first to describe a patient who experienced concomitant agranulocytosis and anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis as an adverse effect of propylthiouracil treatment for Graves’ disease. A 42-year-old female with Graves’ disease presented to the emergency department (ED) with a 2-week history of fevers, night sweats, transient lower limb rash, arthralgia, myalgia and fatigue. She had been taking propylthiouracil for 18 months prior to presentation. On admission, agranulocytosis was evident with a neutrophil count of 0.36 × 109/L and immediately propylthiouracil was stopped. There was no evidence of active infection and the patient was treated with broad-spectrum antibodies and one dose of granulocyte colony-stimulation factor, resulting in a satisfactory response. On further investigation, ANCAs were positive with dual positivity for proteinase 3 and myeloperoxidase. There was no evidence of end-organ damage secondary to vasculitis, and the patient’s constitutional symptoms resolved completely on discontinuation of the drug precluding the need for immunosuppressive therapy.

Learning points:

  • Continued vigilance and patient education regarding the risk of antithyroid drug-induced agranulocytosis is vital throughout the course of treatment.
  • ANCA-associated vasculitis is a rare adverse effect of antithyroid drug use.
  • Timely discontinuation of the offending drug is vital in reducing end-organ damage and the need for immunosuppressive therapy in drug-induced ANCA-associated vasculitis.
  • Similarities in the pathogenesis of agranulocytosis and drug-induced ANCA-associated vasculitis may offer insight into an improved understanding of vasculitis and agranulocytosis.
Open access

Eva Krčálová, Jiří Horáček, Lubomír Kudlej, Viera Rousková, Blanka Michlová, Irena Vyhnánková, Jiří Doležal, Jaroslav Malý and Pavel Žák

Summary

Radioiodine (RAI) has played a crucial role in differentiated thyroid cancer treatment for more than 60years. However, the use of RAI administration in patients with papillary thyroid microcarcinoma (even multifocal) is now being widely discussed and often not recommended. In accordance with European consensus, and contrary to the American Thyroid Association (ATA) guidelines, we recently performed RAI thyroid remnant ablation in a patient with differentiated papillary multifocal microcarcinoma. The post-therapeutic whole-body scan and SPECT/CT revealed the real and unexpected extent of disease, with metastases to upper mediastinal lymph nodes. This finding led to the patient’s upstaging from stage I to stage IVa according to the American Joint Committee on Cancer/International Union Against Cancer criteria.

Learning points

  • 131I is a combined beta–gamma emitter, thus allowing not only residual thyroid tissue ablation but also metastatic tissue imaging.
  • RAI remnant ablation omission also means post-treatment whole-body scan omission, which may lead to disease underestimation, due to incorrect nodal and metastatic staging.
  • RAI should be considered also in “low-risk” patients, especially when the lymph node involvement is not reliably documented.
  • Lower administered RAI activity (30mCi, 1.1GBq) may be a workable compromise in low-risk patients, not indicated for RAI remnant ablation according to ATA guidelines.